Seroquel is a trade name for the drug quetiapine. It is using the treatment of schizophrenia and bipolar mania and bipolar depression disorder.
Seroquel is used in different doses and is started off at a low dose with treatment doses increasing over a period of time depending upon the response of the patient. Over time, patients may become dependent upon Seroquel to manage their psychiatric condition and suddenly stopping the drug can result in acute withdrawal symptoms. In this article, we shall briefly review Seroquel withdrawal and how it can be managed.
Withdrawal from Seroquel (quetiapine)
Withdrawal from Seroquel occurs in patients who have taken Seroquel for prolonged periods of time. Ideally, patients who take the drug should have it stopped gradually under supervision of a health care professional. If not done so, patients may experience different kinds of symptoms that can mean rather troublesome and worrying.
Seroquel withdrawal symptoms
Given that Seroquel has an effect on the different kinds of neurotransmitters within the brain, suddenly stopping the drug means that there is an increase in the amount of neurotransmitters and the receptors within the brain suddenly become hyperactive. The increase in neurotransmitters results in an alteration in the normal balance in the brain and this can lead to a variety of different symptoms.
Some of the common withdrawal symptoms that patients can experience include nausea, anxiety, headache, lack of sleep and nervous behaviour. Rebound depression may occur especially in those patients who have been taking quetiapine for the management of bipolar depression disorder. In individuals taking the medication for schizophrenia, withdrawal from Seroquel can result in an increase in the symptoms of schizophrenia.
As would be expected in patients taking the drug for different clinical conditions, stopping Seroquel can cause the symptoms of the initial condition that it was used to treat to return.
How long does it take for Seroquel withdrawal to occur?
There is no clear-cut time period and each patient is different. In some patients, it may take a few days well in some it may take longer than two weeks.
Discontinuing Seroquel safely
When stopping Seroquel, it is always important to seek advice from a health care practitioner. Stopping the drug is conducted gradually over a period of time under close supervision by a doctor. Generally, symptoms of withdrawal subside by about two weeks but in the rare cases the symptoms of withdrawal may last up to a period of three months. Slowing down the withdrawal process by gradually reducing the medication can prevent withdrawal symptoms and allow the patient to come off the drug safely.
Seroquel is a commonly used antipsychotic agent that unfortunately can result in withdrawal symptoms if suddenly stopped. Withdrawal of Seroquel must be done under supervision by a healthcare professional gradually over a period of time.